Alert archive / Idaho / Wind Advisories in 2024

Wind Advisory 13, NWS Pocatello, ID

May 18, 20248 counties in Idaho

NWS Pocatello, ID issued this wind advisory at May 18, 2024, 12:46 PM MDT for 8 counties in Idaho. It took effect at May 19, 2024, 7:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 18, 2024, 12:46 PM MDT (18:46 UTC)
In effect from
May 19, 2024, 7:00 AM MDT
Expired
May 19, 2024, 6:00 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS75 KPIH 181846
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1246 PM MDT Sat May 18 2024

IDZ052>054-191145-
/O.NEW.KPIH.WI.Y.0013.240519T1300Z-240520T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Craters of the Moon NM, Shelley, Rexburg,
Fort Hall, Idaho Falls, Pocatello, American Falls, INL, Mud Lake,
St. Anthony, and Blackfoot
1246 PM MDT Sat May 18 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 6 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to around 50 mph 
  expected.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...From 7 AM to 6 PM MDT Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Blowing dust could cause reduced 
  visibilities. Unsecured objects may be blown around. Strong winds 
  and rough waves on area lakes will create hazardous conditions for 
  small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and if there is reduced visibilities because of 
blowing dust. Use extra caution.

Secure outdoor objects.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

Visit weather.gov/pocatello for more information.

TW
3 follow-up statements
073 
WWUS75 KPIH 190756
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
156 AM MDT Sun May 19 2024

IDZ052>054-200000-
/O.CON.KPIH.WI.Y.0013.240519T1300Z-240520T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Pocatello, Idaho Falls, Blackfoot,
Craters of the Moon NM, American Falls, St. Anthony, Rexburg,
INL, Fort Hall, Mud Lake, and Shelley
156 AM MDT Sun May 19 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 6 PM 
MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...From 7 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Strong winds and rough waves on area lakes will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

Visit weather.gov/pocatello for more information.

GK
023 
WWUS75 KPIH 191935
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
135 PM MDT Sun May 19 2024

IDZ052>054-200000-
/O.NEW.KPIH.FR.Y.0007.240520T0900Z-240520T1500Z/
/O.CON.KPIH.WI.Y.0013.000000T0000Z-240520T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Pocatello, Mud Lake, INL, Blackfoot,
Idaho Falls, American Falls, Craters of the Moon NM, Fort Hall,
Rexburg, Shelley, and St. Anthony
135 PM MDT Sun May 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT MONDAY...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with 
  gusts up to around 50 mph.

For the Frost Advisory, temperatures as low as 34 will result in 
frost formation.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...For the Wind Advisory, until 6 PM MDT this evening. 

For the Frost Advisory, from 3 AM to 9 AM MDT Monday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Strong winds and rough waves on area lakes will create hazardous 
  conditions for small craft. Frost could harm sensitive outdoor 
  vegetation. Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

IDZ051-055-200000-
/O.NEW.KPIH.FR.Y.0007.240520T0900Z-240520T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Carey, Oakley, Richfield, Heyburn,
Burley, Rupert, and Shoshone
135 PM MDT Sun May 19 2024

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Eastern Magic Valley and Shoshone/Lava Beds.

* WHEN...From 3 AM to 9 AM MDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit weather.gov/pocatello for more information.

TW
641 
WWUS75 KPIH 192357
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
557 PM MDT Sun May 19 2024

IDZ052>054-201030-
/O.EXP.KPIH.WI.Y.0013.000000T0000Z-240520T0000Z/
/O.CON.KPIH.FR.Y.0007.240520T0900Z-240520T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Craters of the Moon NM, American Falls,
Rexburg, Shelley, Mud Lake, Idaho Falls, INL, Fort Hall,
Pocatello, Blackfoot, and St. Anthony
557 PM MDT Sun May 19 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT MONDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...From 3 AM to 9 AM MDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051-055-201030-
/O.CON.KPIH.FR.Y.0007.240520T0900Z-240520T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Carey, Heyburn, Oakley, Rupert,
Richfield, and Burley
557 PM MDT Sun May 19 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT MONDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Eastern Magic Valley and Shoshone/Lava Beds.

* WHEN...From 3 AM to 9 AM MDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit weather.gov/pocatello for more information.

DMH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 18, 3:00 AM MDT, 9 hours 46 minutes earlier.

Area forecast discussion, May 18, 3:00 AM MDT, 9 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
300 AM MDT Sat May 18 2024

.SHORT TERM...Today through Sunday night.
It will be a dry and sunny day throughout southeast Idaho today.
It will again become breezy this afternoon in the Snake River
Plain with the strongest winds expected in the Arco desert and
will see some locations reaching near 30 mph sustained but think
the overwhelming majority of locations will remain just below
advisory level. High temperatures today will be near or slightly
above normal with upper 60s to lower 70s in lower elevations and
upper 50s to lower 60s in the mountains. The next upper level trof
and associated surface cold front will move through eastern Idaho
on Sunday with much colder temperatures and windier conditions
once again. High temperatures will drop significantly from
Saturday with mountains highs in the 40s and 50s and valleys in
the upper 50s to lower 60s. There will be a slight chance of
showers and isolated thunderstorms with the front in the eastern
mountains and a very low chance in the central mountains. May be
near wind advisory levels in the Snake River Plain with sustained
wind speeds near 30 mph and some gusts in the 40s during the day.
Sunday night will be cold with lows in the 20s mountains and 30s
valleys.
GK

.LONG TERM...Monday through next Saturday.
Unsettled and seasonably cool weather is expected for next week
associated with a several H5 troughs working out of WRN Canada and
the PacNW into SE Idaho. The EPS and GEFS models remain in good
agreement through next weekend outlining at least three separate
troughs moving through our region which even with deterministic
solutions varying on the depth and placement, will support the trend
for isolated to scattered showers and thunderstorms most days. At
this time, the overall QPF/rainfall amounts look to remain light
with locally higher totals dependent on convection but favoring for
the most part the CNTRL Mountains and ERN/SRN Highlands. While winds
will remain light Monday and Tuesday, those look to increase for
Wednesday and Thursday associated with 30-40 kt 700 mb winds
shifting overhead.

This active pattern will favor zonal/NW flow aloft which will in
turn keep temperatures below normal for this time of year with highs
in the 50s/60s and lows in the 30s/40s. We may also see the
potential for FROST ADVISORIES through the long term period at
times, especially Sunday night and Thursday night. MacKay

&&

.AVIATION...For the 12Z TAFS through 12Z Sunday.
Predominant VFR and dry conditions will continue through the weekend
under mostly clear skies Saturday with increasing clouds Saturday
night into Sunday. Winds will increase diurnally each day to around
10-20 kts on Saturday and 15-25 kts on Sunday with gusts to 25-40
kts. MacKay

&&

.HYDROLOGY...A flood warning continues for the Portneuf river in
Pocatello.  A flood advisory continues along the Portneuf river at
Topaz. Water levels are slowly receding for the Portneuf river due
to the snowpack diminishing. Water levels for other rivers,
including the Big Wood, Big Lost, Henrys Fork, Teton, and Snake, are
continuing to slowly climb due to snowmelt, but all rivers look
to remain below action stage with current forecasts.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.